I am aware of this abstract and found one more. I posted about my findings earlier. If you read the full case studies, each patient was taking very high dose loperamide in excess usually of 100mg per dose, not per day and had been doing so for a long time. The woman who posted on the internet, calls herself Mad Margaret, was taking up to 144 pills (288mg) for more than 6 months the first time and the second time she was down to "only" 80mg but again for many, many months. Loperamide is lipophilic which means it is stored in fat. The longer you take it, especially at high doses, the greater the accumulation of the drug. What then happens over time as the drug builds up, is the calcium channels that are part of the electrical system of the heart malfunction. This leads to ventricular arrythmias. Most of the patients developed ventricular tachycardia, some a form of VT called torsades de pointes, and some developed ventricular fibrillation which is a pulseless rhythm. Mad Margaret's site is fantastic at spreading the word of the risks.
I am well aware of the risks and am more than informed. I work in healthcare, specifically in cardiology. In previous months that I have used loperamide I rarely exceeded 20 pills per day (but sometimes I did) and combined it with both kratom and gabapentin to keep the dose lower. It was simply a method I used to get me to my next prescription and I often was sick. Because I was so sick, when the prescription time came around I jumped right back onto the oxy and kept using.
This time I knew I truly wanted to come off for good. Because I understand how to effectively treat these ventricular issues, I knew exactly what to put myself on to minimize risk. I have already mentioned I take a betablocker but I am taking something else as well. I am NOT going to share this as I do not want people thinking they can just pop on these drugs and go get high on loperamide! So I am in a very unique position. If I did not have a license to protect, I would have done suboxone.
A few key points to make sure I am very clear:
1) My high dose loperamide use with this detox has lasted less than 10 days and never approached 100 mg/dose.
2) I protected myself with medications that reduce, but do NOT eliminate the risk.
3) I have never said using loperamide was safe at high doses. Actually I stated specifically that it was not safe so people reading my posts would understand.
4) I explained in my posts that it is stored in fat and hence would build up over time even if taken at a smaller dose and could lead to heart problems. I did not want people thinking using long term is safe.
5) My plan was always to taper as quick as I could although I did not plan for it to be this quick! I considered your feedback, the articles I had located, and although I have done a good job medicating myself with medications that should greatly reduce the risk, I decided to taper quicker to be even safer.
6) I want to make it VERY clear that I have NEVER been impaired at work. I took my meds as prescribed during times I was providing direct patient care. As my tolerance grew, many times this meant I was in mild withdrawal at work though. I actually think this is why this detox has been ok. I am used to working with some degree of discomfort.
7) My pain management doctor is quite aware that my tolerance has grown and has encouraged me to raise the dose. He does not know my meds often run out early nor does he know that I consider myself addicted. He tells me I will always need meds. My decision to get off this roller coaster is all mine. Nothing good comes from taking this shit, period.
I totally appreciate your concern and love for me in posting this information and it is invaluable that others reading this know the risks and avoid high dose loperamide, especially anything exceeding 20 pills and even lower doses for long periods of time due to the build up. If you have been doing this, taper as fast as you can off it or ask your doctor for help. Also consider keeping your weight low and using a sauna to remove the metabolites quicker. The more fat you have, the more drug you will store.
I feel a little uncomfortable sharing some of the personal information I have shared here but in the case of harm reduction I think ethically I need to explain. Loperamide is NOT a safe opiate detox solution in high doses, especially when taken as one large single dose nor is it safe in smaller doses if taken long term. Heed the warnings all...this can save your life. Thanks Roaddog for caring about me and others.
Jungledog added 22 Minutes and 39 Seconds later...
Edit: when I jumped off oxy, I initially spend 10-14 days trying to manage my detox with just kratom and gabapentin but felt shitty. It was affecting work. I then went to gabapentin and loperamide and kratom, the loperamide at lower doses but got concerned about using both the lope and kratom. So then I switched to the high dose loperamide and had only been on it a short time when I started my journal. By today, Day 9 of my taper journal I was already to only 9 pills. Tomorrow I drop to 8 pills. I am now at a safe dose but since some has already built up, things will not truly be safe until I am off. I am open to questions.
Jungledog added 468 Minutes and 15 Seconds later...
Taper Day 10
Sleep well last night because I knocked myself out with Restoril, a benzo, my doctor gave me yesterday. After we argued about me coming off meds, he gave me stuff to make getting off easier. I have taken Restoril (temazepam) before and have never had an issue with moderating use. He also gave me a precription for a whole bunch of hydrocodone and suggested I taper with them. This is also a drug I don't particularly like so I think I can taper with it. Anyhow, not sure what is best for me at this point.
Today I decided to just take 8 pills of loperamide. I will take some time today to decide if I shoukd switch to hydrocodone for the rest of my taper. I keep going back to the research article. It stated that 4 of the 5 had serum (blood) levels one degree of magnitude above therapuetic which is 10 times a normal dose or more ( or at least that is what it usually means). That means their blood measured out 80mg of pills or more. That does not mean they took 80mg. This tells you what blood level will bring on the issues but not what dose. Hard to figure out. Just again know you should take the smallest dose necessary for the shortest duration or skip altogether.
I feel pretty good. Not skipping with roses yet but getting there. Still having to use kratom to get my ass out of bed. Happy Saturday all! Hope your kicks are moving forward and you are feeling at least a little better than yesterday.